question-icon

Suggest Ways To Safely Wean Off MS Contin

default
Posted on Wed, 19 Oct 2016
Question: I have taken MS Contin 30 for 6 months for severe back problems, stenosis, arachnoiditis, spinal fusion L4,L5'and Si. Also a radio frequency facet rhzitomony. I have recently. Moved from FL to IA
I do not have a doctor yet and would like to know how to taper and d/c this medication safely
doctor
Answered by Dr. Prof. Kunal Saha (7 hours later)
Brief Answer:
Best done under guidance of a doctor who can monitor

Detailed Answer:
Thanks for asking on HealthcareMagic.

MS Contin (morphine) is an opioid pain medication and needs to be tapered off. Going through the following guidelines should help:
http://www.healthquality.va.gov/guidelines/Pain/cot/OpioidTaperingFactSheet23May2013v1.pdf
https://www.nhms.org/sites/default/files/Pdfs/Safely_Tapering_Opioids.pdf

The initial strategy for tapering would be to increase the duration between doses from say 12 hours to 14, 16, 18, 20 hours and then 24 apart. Another alternative would be to try reducing the dose by 20% daily. However, this is best done under the guidance and follow up of a doctor.

In case you feel that you are getting withdrawal symptoms during the tapering, it would be a good idea to visit a doctor without delay.

Regards
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Prof. Kunal Saha

General & Family Physician

Practicing since :1954

Answered : 4468 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest Ways To Safely Wean Off MS Contin

Brief Answer: Best done under guidance of a doctor who can monitor Detailed Answer: Thanks for asking on HealthcareMagic. MS Contin (morphine) is an opioid pain medication and needs to be tapered off. Going through the following guidelines should help: http://www.healthquality.va.gov/guidelines/Pain/cot/OpioidTaperingFactSheet23May2013v1.pdf https://www.nhms.org/sites/default/files/Pdfs/Safely_Tapering_Opioids.pdf The initial strategy for tapering would be to increase the duration between doses from say 12 hours to 14, 16, 18, 20 hours and then 24 apart. Another alternative would be to try reducing the dose by 20% daily. However, this is best done under the guidance and follow up of a doctor. In case you feel that you are getting withdrawal symptoms during the tapering, it would be a good idea to visit a doctor without delay. Regards